Idaho, 2001

Heavy Snow in Idaho, December 1 to 2, 2001

December 1 to 2, 2001 · NWS PIH · 5 events in 5 counties and zones

The first winter storm of a snowy month dropped heavy snow on all of the mountains of southeastern Idaho. The heaviest snow fell in the central mountains and Upper Snake Highlands.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The first winter storm of a snowy month dropped heavy snow on all of the mountains of southeastern Idaho. The heaviest snow fell in the central mountains and Upper Snake Highlands. Some of the higher snowfall amounts of the storm were 2 feet at Island Park and Lakeside Lodge, 16 inches at Macks Inn, 10 inches at Picabo, 12 inches at Sun Valley Tamarack Lodge, 26 inches at Lost Wood Divide, 16 inches at Galena Summit, 9 inches at Chesterfield, 15 inches at Sedgewick Peak, and 16 inches at Vienna Mine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 1, 2:55 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 1, 2:55 AM MST, 5 hours 5 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
255 AM MST SAT DEC 01 2001

LATEST H2O SATIMG CLEARLY SHOWING BROAD UPPER LOW CENTERED OVER NW BC
WITH S/WVS EMBEDDED IN WRLY FLOW LINED UP ACROSS THE ERN PACIFIC.
FIRST WAVE WAS NOTED OFF VC ISLAND AND IS EXPECTED TO SPREAD WARM
ADVECTION PCPN ACROSS FORECAST AREA THIS AFTN/EVENING BEFORE WEAKENING
OVERNIGHT AS NEXT SYSTEM TAKES SHAPE OFF THE OREGON COAST BY SUNDAY
MORNING 12Z.  MESO-ETA INDICATING NEAR WARNING CRITERIA IN SOME
MOUNTAINOUS LOCATIONS AND WILL CONTINUE WITH THAT IDEA IN ZONE
PACKAGE.  DIFFERENCES ARISING BETWEEN AVN AND ETA/NGM SOLUTIONS AS AVN
DEVELOPS CLOSED CIRCULATION OFF OREGON COAST BY 12Z SUNDAY MORNING
SOMEWHAT FASTER AND DEEPER THAN ETA/NGM MODELS.  AVN CONSISTENT WITH
PREVIOUS RUNS WHILE ETA OPTING FOR A WEAKER SOLUTION THAN PREVIOUS.
ALL THIS ADDS TO TIMING DIFFICULTIES AND STRENGTH OF NEXT INCOMING
SYSTEM FOR SUNDAY AFTERNOON/NIGHT.  PROGRESSION OF CLOSED CIRCULATION
ON AVN GRADUALLY LIFTS NE OVER PAC NW COASTAL WATERS SUNDAY AS WARM
ADVECTION PCPN SPREADS BACK INTO THE WRN PORTION OF FORECAST AREA
DURING THE AFTERNOON AND REGION WIDE SUNDAY NIGHT/MONDAY MORNING.
UPPER LOW WEAKENS AND BEGINS TO FILL SUNDAY NIGHT AS SRN PORTION OF
TROUGH DIGS SE OFF THE CALIFORNIA COAST AND UPPER LOW CIRCULATION
LIFTS NE ACROSS OREGON.  THIS SCENARIO LOOKING SOMEWHAT SIMILAR TO
EVENT OF RECENT PAST WITH GOOD OVERRUNNING PCPN EVENT FOR THE
MOUNTAINS WHILE VALLEYS SUFFER FROM RAIN SHADOW EFFECT IN SOUTHERLY
FLOW AND THIS SUPPORTED BY AVN AS COPIOUS AMOUNTS OF QPF SPREAD ACROSS
THE REGION MONDAY MORNING.  ELEVATED SNOW LEVELS ON BOTH AVN AND ETA
MAKE FOR A DIFFICULT CALL ON ISSUING A 4TH PERIOD WATCH FOR THE
MOUNTAINS THUS WILL GO WITH SPS FOR NOW AND ALLOW DAY SHIFT TO TAKE
ANOTHER HARD LOOK AT SNOW LEVELS AND QPF.  STRONG H7 FLOW WITH
APPROACHING FRONT SUNDAY EVENING AND WILL BUMP WINDS TO WINDY CATEGORY
IN VALLEYS WITH POSSIBLE ADVISORY EVENT ON HORIZON.  AVN PUSHES
HEAVIER PCPN RETURNS SE INTO NRN UTAH BY MONDAY AFTERNOON WITH BROAD
AREA OF INSTABILITY SHOWERS REMAINING OVER FORECAST AREA THROUGH
WEDNESDAY.  WILL LEAVE BROAD BRUSH CHANCE POPS THROUGH EXTENDED.
HUSTON

BYI 34/26/38 555

KSFX WSR-88D...OPERATIONAL...VCP 32.

PIH JW 036/027 040/028 035 05554

.PIH...NONE.

In the hours before

Special weather statement, Dec 1, 4:35 AM MST, 3 hours 25 minutes before
IDZ017>023-031-032-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
435 AM MST SAT DEC 01 2001

...MORE WINTRY WEATHER IN STORE FOR SOUTHEAST IDAHO THIS WEEKEND...

A SERIES OF WINTER STORMS ARE EXPECTED TO PASS THROUGH SOUTHEAST
IDAHO THIS WEEKEND.  THE FIRST STORM WILL PASS THROUGH THE REGION
LATE THIS AFTERNOON AND EVENING DEPOSITING 3 TO 6 INCHES OF SNOW IN
THE MOUNTAINS AND 1 TO 3 INCHES IN MOST VALLEY LOCATIONS.

A SECOND STRONGER STORM WILL ARRIVE LATE SUNDAY AFTERNOON SPREADING
COPIOUS AMOUNTS OF PRECIPITATION ACROSS SOUTHEAST IDAHO SUNDAY
NIGHT.  THIS STORM IS EXPECTED TO BE SLIGHTLY WARMER THAN RECENT
SYSTEMS WITH A MIX OF RAIN AND SNOW ANTICIPATED WITHIN VALLEY
LOCATIONS.  SNOW...HEAVY AT TIMES...IS EXPECTED TO FALL ACROSS MOST
MOUNTAIN LOCATIONS SUNDAY NIGHT.  ALTHOUGH IT IS TOO EARLY TO
PROVIDE EXACT ESTIMATES OF SNOW ACCUMULATIONS AT THIS TIME...GENERAL
ESTIMATES INDICATE THAT ROUGHLY 4 TO 8 INCHES OF SNOW MAY FALL IN
THE MOUNTAINS SUNDAY NIGHT.  THIS STORM ALSO HAS THE POTENTIAL FOR
STRONG WINDS SUNDAY NIGHT AND TRAVELERS SHOULD BE PREPARED FOR
SIGNIFICANT BLOWING AND DRIFTING SNOW.  STATEMENTS PROVIDING
ADDITIONAL DETAIL WILL BE ISSUED AS THIS STORM APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE FOR WEATHER
INFORMATION FOR FURTHER UPDATES ON THESE WINTER STORMS.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
December 1, 8:00 AM MST to December 2, 8:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Caribou Highlands

When
December 1, 8:00 AM MST to December 2, 8:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Sawtooth Mountains

When
December 1, 8:00 AM MST to December 2, 8:00 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, South Central Highlands

When
December 1, 8:00 AM MST to December 2, 8:00 AM MST
Where
South Central Highlands forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Upper Snake Highlands

When
December 1, 8:00 AM MST to December 2, 8:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2001Every state in 2001This day in weather historyWarnings in Idaho, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273375, 5273376, 5273377, 5273378, 5273379.